Arizona, 2012

Heavy Rain in Arizona, September 3, 2012

September 3, 2012 · NWS PSR · 1 event in 1 county or zone

Thunderstorms developed across far northeastern Maricopa county during the early evening hours on September 3rd, and they produced locally heavy rainall that affected the Sunflower Burn area, including Sycamore creek and the town of Sunflower. An automated rain gage in the upper portion of the burn reported heavy rain in a two hour period which resulted in enhanced flow in Sycamore Creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms developed across far northeastern Maricopa county during the early evening hours on September 3rd, and they produced locally heavy rainall that affected the Sunflower Burn area, including Sycamore creek and the town of Sunflower. An automated rain gage in the upper portion of the burn reported heavy rain in a two hour period which resulted in enhanced flow in Sycamore Creek. However, this did not appear to result in significant flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 3, 5:15 PM MST, 45 minutes earlier.

Area forecast discussion, Sep 3, 5:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST MON SEP 3 2012

.UPDATE...
UPDATED AVIATION SECTION.

&&

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL REMAIN CENTERED OVER OR NEAR NEW MEXICO
THROUGH MUCH OF THE UPCOMING WEEK. VERY MOIST AND MODERATELY
UNSTABLE AIR WILL OVERSPREAD THE AREA...WHILE WEAK WEATHER
DISTURBANCES PERIODICALLY MOVE WEST ACROSS NORTHERN MEXICO. AS A
RESULT...EXPECT A RATHER ACTIVE PERIOD OF WEATHER THIS WEEK...WITH
AN ABOVE NORMAL CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS. LOCALLY HEAVY RAINFALL AND STRONG WINDS ARE LIKELY
WITH THE MORE INTENSE STORMS.

&&

.DISCUSSION ISSUED 300 PM...
LATEST RAP ANALYZED A DIFFUSE TROUGH EXTENDING FROM SOUTHERN NM TO
HERMOSILLO MEXICO...THOUGH THIS IS DIFFICULT TO IDENTIFY ON WV
IMAGERY. STRONG STORMS HAVE DEVELOPED IN THE DIFLUENT REGION BETWEEN
THIS TROUGH AND AN ANTICYCLONE CENTERED NEAR THE WHITE MOUNTAINS.
FURTHER NORTH ACROSS THE MOGOLLON RIM...OROGRAPHICALLY-INDUCED
SHOWERS AND THUNDERSTORMS HAVE ALSO FORMED BUT CONTINUE TO DRIFT
NORTHEASTWARD TOWARDS THE CO PLATEAU WITHIN A 10 KT MEAN LAYER FLOW.
EARLIER MOISTURE SURGE ALONG THE GOC AND ACROSS YUMA AND THE
IMPERIAL VALLEY YIELDED HEAT INDICES BETWEEN 110 AND 115
DEGREES...BUT HAVE SINCE LOWERED AS THE ATMOSPHERE MIXES OUT.

LATEST MESOANALYSIS SHOWS MODERATELY STRONG CONVECTIVE INHIBITION
ACROSS MUCH OF THE FORECAST AREA...LARGELY DUE TO A RIDGE AND THE
ASSOCIATED WARM/DRY AIR IN THE 800-700 MB LAYER. MODEL SOUNDINGS
INDICATE THAT THIS LAYER WILL MOISTEN ACROSS WESTERN AZ THIS
AFTERNOON...WHICH WILL HELP TO ERODE THE CIN AND INITIATE ISOLATED
CONVECTION. NMM-B BASED WRF FROM UNIV OF AZ APPEARS TO HAVE THE BEST
HANDLE ON THE SHORT-TERM EVOLUTION AND SUGGESTS STORMS WILL FIRE
ACROSS YUMA AND LA PAZ COUNTIES THIS AFTERNOON. ISOLATED ACTIVITY IN
THE IMPERIAL VALLEY ALSO CANNOT BE RULED OUT...GIVEN THE
SOUTHWESTERLY STEERING FLOW AND PRESENCE OF CB/TCU ON VISIBLE
SATELLITE ALONG THE BAJA SPINE. ACROSS THE PHOENIX METRO AREA...THE
MAIN IMPACT APPEARS TO BE THE POTENTIAL BLOWING DUST FROM
THUNDERSTORMS TO THE SOUTH...THOUGH POPS REMAIN 5 TO 10 PERCENT
ABOVE THE CLIMATOLOGICAL AVERAGE.

&&

.PREVIOUS DISCUSSION ISSUED 425 AM...
IN THE SHORT TERM (MONDAY-WEDNESDAY)...EXPECT A DAY TO DAY INCREASE
IN STORM ACTIVITY...ESPECIALLY OVER AZ PORTION OF THE CWA. VERY
MOIST AIR MASS CURRENTLY EXISTS OVER NORTHWEST MEXICO. SYNOPTIC
PATTERN...WITH RATHER STRONG TROUGH OF LOW PRESSURE MOVING EAST
ACROSS SOUTH-CENTRAL CANADA WHILE A TROPICAL DISTURBANCE (NOW TS
JOHN) MOVES WEST JUST OFF THE SOUTHERN END OF BAJA
CALIFORNIA...CERTAINLY SUPPORTS A MOISTURE INCREASE OVER OUR
AREA...AND THE GFS/ECMWF/NAM CERTAINLY AGREE THE ATMOSPHERE WILL
MOISTEN SIGNIFICANTLY DURING THE NEXT 36 HRS.

WITH ATMOSPHERIC MOISTENING CONTINUING ON TUESDAY (ANOMALOUSLY HIGH
PRECIPITABLE WATER NEAR 2" BY THEN) AND MORE DIFLUENT UPPER LEVEL
FLOW OVER SOUTHEAST AZ BY TUESDAY AFTN...PRECIP CHANCE WILL BE A BIT
GREATER TUESDAY EVENING...ESPECIALLY OVER SOUTH-CENTRAL AZ. VERY
MOIST AND MODERATELY UNSTABLE ATMOSPHERE REMAINS IN PLACE ON
WEDNESDAY...AND PRECIP CHANCES WILL BE ENHANCED AS A WEAK WEATHER
DISTURBANCE MOVES WEST ACROSS SONORA. WITH SUCH HIGH ATMOSPHERIC
MOISTURE CONTENT...DECENT CAPE...AND WEAK STEERING FLOW...LOCALLY
HEAVY RAINFALL CAN BE EXPECTED...THOUGH STRONG/DAMAGING WINDS WILL
ALSO BE POSSIBLE.

IN THE EXTENDED PERIOD(THURSDAY-SUNDAY)...NUMERICAL MODELS INDICATE
ATMOSPHERE WILL REMAIN ANOMALOUSLY MOIST AND MODERATELY UNSTABLE
WHILE WEAK WEATHER DISTURBANCE CONTINUE TO AFFECT THE DESERT
SOUTHWEST. WENT WITH SLIGHT CHANCE POPS DURING THE LATE AFTN/EVENING
HOURS FOR  SOUTH-CENTRAL AZ EACH DAY...BUT WOULD NOT BE SURPRISED IF
PRECIP CHANCES WILL ACTUALLY BE SOMEWHAT HIGHER THAN CURRENTLY
PORTRAYED.
&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
LACK OF STORM ACTIVITY OVER THE CENTRAL DESERTS SUGGESTS A CAP IS
HINDERING DEVELOPMENT AND THUS IT WILL BE DIFFICULT FOR OUTFLOWS TO
AFFECT THE PHOENIX AREA THIS EVENING LET ALONE HAVE TSTMS DIRECTLY
HIT THE TAF SITES...THOUGH NOT IMPOSSIBLE. THERE IS AN OUTSIDE
POSSIBILITY OF STORMS FROM LA PAZ GENERATING NEW STORMS OVER
MARICOPA COUNTY BUT TOO LOW TO REFLECT IN THE TAFS. OTHERWISE EXPECT
WEST WINDS THROUGH THE EVENING BEFORE SLOWLY BECOMING DOWNVALLEY
LATE TONIGHT.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
STORMS OVER LA PAZ COUNTY WILL HAVE A GOOD CHANCE OF PRODUCING
OUTFLOW THAT REACHES KBLH BY 01Z AND PRODUCES NEW STORMS WITHIN THE
VICINITY OF THE AIRFIELD. HAVE HELD OFF INSERTING TEMPO TSRA FOR NOW
BUT THIS WILL NEED TO BE WATCHED CLOSELY. KIPL WILL BE LESS LIKELY
TO BE AFFECTED BY STORMS AS INDICATED BY DISSIPATION OF STORMS OVER
NORTHERN BAJA. OTHERWISE...EXPECT SOUTH AND SOUTHEAST WINDS TO
CONTINUE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
SIGNIFICANT MONSOON MOISTURE WILL COVER THE REGION. A SLIGHT CHANCE
OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE MAINLY OVER
SOUTH CENTRAL ARIZONA...PARTICULARLY MOUNTAINS. MINIMUM RELATIVE
HUMIDITIES WILL RANGE FROM 20 TO 25 PERCENT...EXCEPT 15 TO 20
PERCENT IN IN SOUTHEAST CALIFORNIA. RELATIVELY LIGHT WINDS ARE
EXPECTED.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...DG
AVIATION...AJ
FIRE WEATHER...VASQUEZ
Hazardous weather outlook, Sep 3, 5:12 AM MST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
512 AM MST MON SEP 3 2012

AZZ021>024-026>028-041300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
512 AM MST MON SEP 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT A SLIGHT CHANCE FOR A THUNDERSTORM LATE THIS AFTERNOON AND
THIS EVENING...MAINLY OVER THE HIGHER TERRAIN. PRIMARY HAZARDS
INCLUDE BRIEF HEAVY RAIN...STRONG GUSTY WINDS...AND CLOUD TO GROUND
LIGHTNING. LOCALIZED DENSE BLOWING DUST WILL BE POSSIBLE OVER
PORTIONS OF THE LOWER DESERT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LATE AFTERNOON AND EVENING THUNDERSTORM WILL BE A GOOD BET TUESDAY
THROUGH THURSDAY...WITH STORM CHANCES LINGERING INTO THE UPCOMING
WEEKEND. THE MOIST NATURE OF THE AIR MASS WILL HEIGHTEN THE FLASH
FLOOD POTENTIAL WITH ANY SLOW MOVING STORM. OTHER HAZARDS INCLUDE
STRONG GUSTY WINDS...DENSE BLOWING DUST...AND CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ020-025-CAZ030>033-041300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
512 AM MST MON SEP 3 2012 /512 AM PDT MON SEP 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT A SLIGHT CHANCE FOR AN AFTERNOON OR EVENING THUNDERSTORM.
BRIEF HEAVY RAIN...STRONG GUSTY WINDS...AREAS OF BLOWING SAND OR DUST...
AND FREQUENT CLOUD TO GROUND LIGHTNING WILL OCCUR WITH THE MORE
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE AT LEAST A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS TUESDAY THROUGH THURSDAY. THE MOIST NATURE OF THE
AIR MASS WILL HEIGHTEN THE FLASH FLOOD POTENTIAL WITH ANY SLOW MOVING
STORM. OTHER POSSIBLE HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...
STRONG GUSTY WINDS...AND LOCALIZED BLOWING SAND OR DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Sep 3, 2:57 PM MST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
257 PM MST MON SEP 3 2012

AZZ021-032245-
LA PAZ AZ-
257 PM MST MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 345 PM MST

AT 248 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF BRENDA.  THIS STORM WAS MOVING
SLOWLY TO THE NORTH AROUND 5 MILES PER HOUR. STORM DEVELOPMENT WILL
CONTINUE TO INCREASE IN COVERAGE AND POSSIBLY INTENSITY AS WELL
THROUGH THE AFTERNOON ACROSS THE REGION.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 10 AND U.S. 60 EAST OF QUARTZSITE
  BRENDA

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3377 11410 3376 11383 3354 11387 3356 11405
TIME...MOT...LOC 2154Z 172DEG 2KT 3359 11395

NOLTE
Special weather statement, Sep 3, 4:04 PM MST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
404 PM MST MON SEP 3 2012

AZZ021-032345-
LA PAZ AZ-
404 PM MST MON SEP 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 445 PM MST

AT 400 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR BOUSE...MOVING NORTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND PERIODS OF HEAVY RAINFALL ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  THE COMMUNITY OF BOUSE...
  STATE ROUTE 72...
  RURAL NORTH CENTRAL LA PAZ COUNTY...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3411 11396 3403 11373 3386 11394 3392 11404
TIME...MOT...LOC 2304Z 208DEG 5KT 3395 11396

NOLTE
Local storm report, Sep 3, 5:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
517 PM MST MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      3 SE BOUSE              33.89N 113.96W
09/03/2012                   LA PAZ             AZ   LAW ENFORCEMENT

            HIGHWAY 72 CLOSED DUE TO FLOWING WATER AT MILE POST 29

&&

EVENT NUMBER PSR1200302

LEINS
Local storm report, Sep 3, 5:20 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
520 PM MST MON SEP 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     FLASH FLOOD      5 NE DESERT CENTER      33.77N 115.34W
09/03/2012                   RIVERSIDE          CA   DEPT OF HIGHWAYS

            CHP REPORTS ROADWAY FLOODING PROMPTING CLOSURE OF SR
            177 NE OF DESERT CENTER.

&&

EVENT NUMBER PSR1200303

NOLTE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Maricopa

When
September 3, 6:00 PM MST to 8:45 PM MST
Where
Maricopa County, 8.47 mi NNE of Sunflower
Reported by
Mesonet
Coordinates
33.990, -111.440

Thunderstorms with locally heavy rain developed over portions of far northeast Maricopa county during the late afternoon hours on September 3rd, and they affected the Sunflower burn area. Locally heavy rain over the burn resulted in enhanced flow down Sycamore creek, as shown by streamflow gages. At 647 pm, the Upper Sunflower RAWS automated rain gauge measured 1.65 inches of rainfall over the past 2 hour period. The heavy rain did lead to enhanced flow down Sycamore creek and as a result a Flash Flood Warning was issued for both the burn area and Sycamore creek downstream through Sunflower. However, it appears that no significant flash flooding actually occurred in the burn area or downstream in the community of Sunflower.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405861.